Eastside Audiology - Issaquah, WA Eastside Audiology - Issaquah, WA

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to get a dry mouth? A more severe side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • Thumping
  • Ringing
  • A windy sound
  • Popping

In general, the tinnitus stops when you quit taking the medication. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The list of drugs which can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. While all these can cause some hearing problems, they are correctable when you stop taking the meds.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

The issue goes away after you stop taking the antibiotics just like with painkillers. Other drugs on the common list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are bigger offenders in this category:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

Each and every time you drink your morning coffee, you are subjecting your body to something that might make your ears ring. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe much less than the amount that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Normally, you can expect anything from mildly annoying to completely incapacitating.

Be on guard for:

  • Tinnitus
  • Poor balance
  • Vomiting
  • Difficulty walking
  • Blurring vision
  • Hearing loss on one or both sides

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your doctor.

Does ototoxicity mean you shouldn’t take the medication? You always should take what your doctor recommends. Don’t forget that these symptoms are not permanent. You should be secure asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today